Thunderstorm Wind, Jasper
- When
- August 17, 2:30 AM CST
- Where
- Jasper County, Demotte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -87.200
Tree limbs were blown down with wind gusts estimated to 60 mph.
Scattered severe thunderstorms moved across parts of northwest Indiana during the early morning of August 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered severe thunderstorms moved across parts of northwest Indiana during the early morning of August 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 17, 2:24 AM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 324 AM CDT Sat Aug 17 2019 .SHORT TERM... 323 AM CDT Through Today... Main forecast challenges/concerns are with likely isolated thunderstorms early this morning for areas along and south of I-80, and then additional more widespread showers and storms expected later this morning through midday for areas south of I-88 in IL and northwest IN. In the near term, have observed a few severe storms with large hail and damaging winds develop just south of I-80. These storms are focused right along surface/lower level boundary situated across the area, where higher moisture/dewpoint air is pooling. Large scale support has been in the form of a fairly stout mid level vort swinging right through the middle of the CWA. Expect the current warned storms to persist as the move east into northern IN over the next hour, as this large scale forcing slides east. The high shear environment with steepening mid level lapse rates will continue to support the threat of large hail and damaging winds to around 70 mph, especially as these storms are forming along the MLCAPE axis with limited to no CIN and with even some higher DCAPE noted over the last hour. As these storms shift east of the area over the next hour, may see a lull in the overall precip early this morning across the area. Can't rule some isolated showers or storms, but should see the intensity of any storms be weaker with limited forcing/focus. Turn attention towards upstream precip and focus, which will likely provide additional thunderstorm chances for a good portion of the CWA through midday. Upstream mid levels remain highly active and energetic per latest satellite trends, and with the abundance of convection noted across the central Plains. Several well defined waves/mid level speed maxes noted on satellite will track east through early to mid morning. Previously mentioned boundary which is in place from IN/IL back into northern MO will once again be a focus for blossoming thunderstorms across the region, with large scale forcing once again increasing and with low/mid level WAA focusing more towards our area. This blossoming thunderstorm development will be along and ahead of the current storms over MO, with latest trends and short term guidance providing higher confidence of these storms/development to work their way into the southern CWA in the 8- 10 am time frame. As these storms move east this morning, they will likely encounter increasing ascent to the north, and it's appearing highly likely that northward development will occur and impact areas further to the north in the CWA. These storms will likely reach the I-80 to I-88 corridor by mid morning, with most locations along/south of I-88 observing showers and thunderstorms. Confidence lowers with how far north these storms will reach, however, it's possible that locations just north of I-88 in IL also briefly observe this arching line of storms by mid to late morning. Confidence with intensity of these anticipated storms later this morning is somewhat lower, but given trends right now, think the threat of strong to severe storms is definitely there. The environment will likely not change, with high shear and steep lapse rates once again supporting organized development. Large hail and damaging winds of at least 60 mph will be possible with any storm through mid/late morning. These storms should move east of the area by early to mid afternoon with most locations drying out. However, additional energy is expected to once again move overhead this afternoon, with at least isolated to widely scattered storms possible across far northeast IL and northwest IN. Confidence on this development and intensity is even lower, but with with plenty of moisture and instability still remaining overhead, do think a strong to severe storm or two will again be possible this afternoon into early evening. Rodriguez && .LONG TERM... 239 PM CDT Saturday through Friday... Broad/weak longwave troughing is anticipated across the western two- thirds of the CONUS this weekend before a more amplified large scale pattern returns for the early and middle portions of next week. Several upper level shortwaves are anticipated to trek through the region locally this weekend with the primary forecast focus revolving around shower/thunderstorm timing and coverage, along with the potential for stronger storms. Any showers/storms that develop across central IL into the southern CWA tonight are expected to still be in place come Saturday morning; however, trends certainly support activity to be on a weakening/ diminishing trend through midday. Can't entirely rule out a stronger storm through this time frame, but expect that to be the exception rather than the rule. Beyond midday Saturday, still can't entirely rule out an isolated shower/storm redeveloping given increasing instability and weak surface troughing remaining in place, but expecting any redevelopment to be few and far between. High temperatures in the low-mid 80s area-wide. An active pattern continues through the remainder of the weekend with additional thunderstorms expected across much of the area, especially Saturday night into early Sunday coinciding well with the arrival of a more stout mid-level wave and a stronger LLJ focusing across the region. Latest trends suggest convection blossoms to our west across far northern MO/southern IA before trekking eastward toward northwest IL and eventually into NE Illinois/NW Indiana. Highest chances look to be after midnight through early/mid Sunday morning, some of which will have the potential to be strong/severe given plenty of bulk shear (~35-45 kts). A little concerned that convection may outrun the best support aloft and greatest instability...ultimately resulting in a weakening trend as it crosses the forecast area, but worth monitoring this time frame over the next 24-36 hours or so. Primary threat with any strong/severe storms will be gusty winds and locally heavy rain given plenty of deep layer moisture in place (PWATs progged to approach nearly 2.00 inches) across the area. Additional periodic chances for showers and storms continue Sunday afternoon into Monday, although expected to be less numerous. Timing and intensity confidence becomes a little more muddled as we head through this time frame, but none the less looks to remain somewhat active. Trends continue to support ridging building across the midsection of the country by as early as Tuesday/Wednesday of next week... potentially leading to a pattern reminiscent of a ring of fire across sections of the middle and upper Mississippi Valley. Certainly appears MCS development will be probable across or near the forecast area at various times into the middle of next week before a frontal boundary swings through midweek and brings a stretch of cooler and likely drier conditions to wrap up the week. Heat and humidity will be building Sunday through the middle of next week with heat indices reaching the low 90s Sunday and varying from the low-upper 90s across the forecast area Monday & Tuesday (of course there's the potential for this to be hampered a bit by timing/coverage of convection). Gillen && .AVIATION... For the 06Z TAFs... Numerous aviation weather concerns over the next 24-30 hours (and beyond), with fairly low confidence overall through most of the period. The main concerns revolve around: -Spotty MVFR to LIFR cigs/vsbys into Saturday morning -Convective potential mid-late morning with TS potential -Additional shower/thunderstorm potential later this afternoon -Robust convective development very late Saturday night and into Sunday Moisture channel imagery late this evening depicts a multitude of impulses upstream embedded within a ribbon of fast mid and upper- tropospheric flow. One such disturbance is currently INVOF DBQ and quickly translating eastward. This seems to be forcing some elevated convection along and south of I-80. Can't entirely rule out a few showers attempting to build closer to the TAF sites through the rest of the overnight, but overall chances for this do appear on the lower side given recent AMDAR soundings showing a fairly pronounced dry layer between 850 and 700 mb and associated warming around 10 kft. The main issue for the rest of the overnight period will be the potential for some spotty low cigs/vsbys given the moist airmass in place. Dewpoint depressions seem high enough at ORD and MDW to curtail this BR/FG potential, but DPA and RFD may stand a better chance where T-Td spreads have fallen to about 2-4 degrees. Increasing mid and high-level cloud cover from convection to the south may reduce the spatial extent of any reduced cigs/vsbys, but will continue to mention a TEMPO for BR at DPA and RFD early this morning. Another series of disturbances are moving into eastern Nebraska and these are timed out to arrive in our area mid-late morning. With guidance indicating the instability axis pivoting northward through this period, latest thinking is the potential for VCTS may be on the increase from roughly 15-18z or so as convection potentially spreads northeastward. Activity should be on a weakening trend, but felt it prudent to add a VCTS with a TEMPO for -SHRA at DPA, MDW, ORD, and GYY later this morning. This activity should then peel east of the area early afternoon. Confidence continues to drop thereafter with potential subsidence behind this wave tempering afternoon convective chances. Alternatively, yet another series of waves currently over Colorado could provide the impetus for additional development. Given these uncertainties, we'll advertise just VCSH during peak heating, but TS remains a possibility. Finally, robust convection is expected to develop across our region very late Saturday night and into Sunday, some of which could be strong to severe. Given the extended range, will not make a mention in the ORD/MDW extended TAFs due to timing uncertainties, but VCTS or PROB30s for TSRA will likely be necessary in future TAF issuances. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 PM CDT Fri Aug 16 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
323 PM CDT Fri Aug 16 2019 /423 PM EDT Fri Aug 16 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickle size.
Limited damaging wind risk...up to 50 to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered showers and thunderstorms are possible this afternoon
and evening, with slightly better chances along and south of
Interstate 80. A couple of stronger storms will be possible, with
gusty winds the main threat.
The thunderstorm potential will continue for locations south of
Interstate 80 after midnight. Some of these may be organized and
capable of gusty winds, small hail, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Severe Thunderstorm Risk.
Elevated Flooding Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
High Swim Risk
DISCUSSION:
Periodic thunderstorms are expected Saturday through early next
week. Strong to severe thunderstorms will be possible, especially
late Saturday night into Sunday. At this time, the main threats
are gusty winds and heavy downpours with localized flooding.
.SPOTTER INFORMATION STATEMENT...
Due to the expected limited nature and coverage of storms,
spotters are not expected to needed this afternoon and tonight
at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 35 mph.
LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Fri Aug 16 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Severe Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
142 AM CDT Sat Aug 17 2019
ILZ023-INZ001-010-170730-
Kankakee IL-Newton IN-Lake IN-
142 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANKAKEE...NORTHERN
NEWTON AND SOUTHWESTERN LAKE COUNTIES UNTIL 230 AM CDT...
At 142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Momence, moving east at 35 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Lowell, Momence, Thayer, Sumava
Resorts, Roselawn, Conrad, Lake Village, Grant Park, Aroma Park,
Hopkins Park, Lake Dalecarlia, Sun River Terrace and Schneider.
Including the following interstate...
I-57 between mile markers 313 and 316.
LAT...LON 4108 8780 4118 8787 4134 8740 4121 8729
4109 8731
TIME...MOT...LOC 0642Z 259DEG 31KT 4115 8775
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
200 AM CDT Sat Aug 17 2019
ILZ022-170745-
Will IL-
200 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILL COUNTY UNTIL 245 AM
CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving east at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Joliet, New Lenox, Park Forest, Frankfort, Channahon, Minooka,
Steger, University Park, Peotone, Crete, Manhattan, Monee, Beecher,
Elwood, Symerton and Preston Heights.
Including the following interstates...
I-55 between mile markers 240 and 250.
I-57 between mile markers 325 and 338.
I-80 between mile markers 124 and 127.
This includes... Channahon State Park, Chicagoland Speedway...Route
66 Raceway, Governors State University, and Will County Fairgrounds.
LAT...LON 4130 8759 4129 8799 4134 8825 4149 8824
4149 8779 4147 8779 4147 8760 4136 8757
TIME...MOT...LOC 0700Z 272DEG 39KT 4140 8814
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
209 AM CDT Sat Aug 17 2019
INZ001-002-011-170800-
Porter IN-Jasper IN-Lake IN-
209 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PORTER...SOUTHERN LAKE
AND NORTHERN JASPER COUNTIES UNTIL 300 AM CDT...
At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lowell, moving east at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Valparaiso, Lowell, De Motte, Hebron, Boone Grove, Dunns Bridge,
Malden, Lakes Of The Four Seasons, Winfield, Kouts, Kvpz, Lake
Dalecarlia and Schneider.
Including the following interstate...
Indiana I-65 between mile markers 262 and 244.
This includes... Porter County Fairgrounds.
LAT...LON 4121 8693 4120 8727 4122 8728 4118 8733
4117 8742 4129 8751 4150 8693
TIME...MOT...LOC 0709Z 253DEG 34KT 4125 8739
CarlawPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
242 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM HAIL PEOTONE 41.33N 87.79W
08/17/2019 M1.00 INCH WILL IL CO-OP OBSERVER
&&Special Weather Statement National Weather Service Chicago/Romeoville 245 AM CDT Sat Aug 17 2019 INZ001-002-011-170830- Porter IN-Jasper IN-Lake IN- 245 AM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PORTER...SOUTHEASTERN LAKE AND NORTHERN JASPER COUNTIES UNTIL 330 AM CDT... At 245 AM CDT, Doppler radar was tracking a strong thunderstorm over Hebron, moving east at 35 mph. Penny size hail will be possible with this storm. Locations impacted include... Hebron, Malden, Dunns Bridge, Boone Grove and Kouts. LAT...LON 4123 8727 4136 8731 4142 8693 4120 8693 TIME...MOT...LOC 0745Z 267DEG 32KT 4129 8724 Carlaw
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
252 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL PEOTONE 41.33N 87.80W
08/17/2019 M1.50 INCH WILL IL LAW ENFORCEMENT
0230 AM TSTM WND GST PEOTONE 41.33N 87.80W
08/17/2019 E75.00 MPH WILL IL LAW ENFORCEMENT
0236 AM HAIL PEOTONE 41.33N 87.80W
08/17/2019 M1.75 INCH WILL IL TRAINED SPOTTER
0236 AM TSTM WND GST PEOTONE 41.33N 87.80W
08/17/2019 M63.00 MPH WILL IL TRAINED SPOTTER
&&
RODRIGUEZThe Chicago radar (KLOT), 86 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
Tree limbs were blown down with wind gusts estimated to 60 mph.
Widespread wind damage was reported in an area starting just southeast of Stoutsburg to south of Wheatfield. Numerous trees were snapped and uprooted. One tree fell onto a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849028, 849027.